Skip to main content Back to Top

7/11/2003

Decreased Sweating in Children Linked to Topiramate

Cheryl Thompson

The Food and Drug Administration (FDA) announced Wednesday that the labeling for topiramate, or Topamax, by Ortho-McNeil Pharmaceutical Inc., had been revised to warn about an unusual risk of decreased sweating and elevated body temperature in patients, particularly children, who use the product.

Topiramate is used with other medications to treat patients as young as 2 years old with certain seizure disorders.

The July 10 announcement through FDA's MedWatch program follows a June "Dear Healthcare Professional" letter (PDF) from Ortho-McNeil in which the company described the new warnings about topiramate's use and urged close observation of pediatric patients subjected to high indoor or outdoor temperatures or engaged in a vigorous activity. In addition, the company suggested that children taking topiramate drink an adequate amount of water before exercising or entering warm places.

About 35 potential cases of decreased sweating, or oligohidrosis, had been reported, as of February 2002, for every 1 million patients treated with topiramate, the company said. Between one and two patients per million had a serious episode of oligohidrosis or a secondary condition.

In warning about topiramate's association with oligohidrosis and hyperthermia, the product's labeling also notes that certain drugs, such as those with anticholinergic activity, can predispose patients to heat-related disorders.

Discussions between the company and FDA regarding the new warning had been ongoing since at least December 2002, according to an agency letter dated June 12.

Israeli researchers reported in April 2003 that nine of 13 topiramate users who underwent a standard sweat test in the laboratory produced less than the normal quantity of sweat, according to the abstract of the researchers' article in the Journal of Child Neurology. Eight of the nine patients were younger than age 16.

Topiramate is not the first antiseizure medication linked to oligohidrosis and hyperthermia in children. In mid-2002, Elan Pharmaceuticals Inc. revised the labeling for Zonergran, or zonisamide, to warn about children's possible increased risk for oligohidrosis and hyperthermia when taking the antiseizure medication.